Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 192, NWS Raleigh, NC

September 1, 2017Sampson County, Wayne County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Sep 1, 2017, 2:34 PM EDT for Sampson County, Wayne County, North Carolina. It was in force for 41 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2017, 2:34 PM EDT (18:34 UTC)
Expired
Sep 1, 2017, 3:15 PM EDT
In force
41 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Sampson County, NC, Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 52 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 2:50 PM EDTHAIL 16 Ne Hobbton, NC1 INCH HAIL REPORTED ON DOBBERSVILLE ROAD.
Sep 1, 3:03 PM EDTHAIL 0.54 W Brogden, NCDIME SIZED HAIL.
Sep 1, 3:03 PM EDTHAIL 0.754 W Brogden, NCDIME SIZED HAIL.
Sep 1, 3:10 PM EDTTSTM WND DMG4 S Grantham, NCLARGE LIVE OAK TREE FELL ON A MOBILE HOME AT 512 CROWS FOOT ROAD AND GRANTHAM SCHOOL ROAD.
Sep 1, 3:10 PM EDTTSTM WND DMG4 S Grantham, NCLARGE LIVE OAK TREE FELL ON A MOBILE HOME AT 512 CROWS FOOT ROAD AND GRANTHAM SCHOOL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 1:49 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
811 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

252 
WUUS52 KRAH 011834
SVRRAH
NCC163-191-011915-
/O.NEW.KRAH.SV.W.0192.170901T1834Z-170901T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
234 PM EDT FRI SEP 1 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Wayne County in central North Carolina...
  Northeastern Sampson County in central North Carolina...

* Until 315 PM EDT

* At 234 PM EDT, a severe thunderstorm was located 12 miles north of
  Clinton, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Goldsboro, Mount Olive, Walnut Creek, Pikeville, Newton Grove,
  Eureka, Hobbton, Mar-Mac, Brogden and Elroy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.

LAT...LON 3534 7782 3518 7810 3519 7816 3517 7816
      3509 7838 3526 7847 3526 7841 3529 7830
      3532 7827 3535 7815 3537 7816 3539 7814
      3542 7815 3558 7783 3543 7783 3539 7780
TIME...MOT...LOC 1834Z 245DEG 11KT 3518 7837 

HAIL...<.75IN
WIND...60MPH
 
$$

10
1 follow-up statement
496 
WWUS52 KRAH 011902
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
302 PM EDT FRI SEP 1 2017

NCC163-011911-
/O.CAN.KRAH.SV.W.0192.000000T0000Z-170901T1915Z/
Sampson NC-
302 PM EDT FRI SEP 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAMPSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.

LAT...LON 3534 7782 3518 7810 3519 7816 3521 7817
      3522 7824 3533 7822 3535 7815 3537 7816
      3539 7814 3542 7815 3558 7783 3543 7783
      3539 7780
TIME...MOT...LOC 1901Z 255DEG 27KT 3525 7813 

$$

NCC191-011915-
/O.CON.KRAH.SV.W.0192.000000T0000Z-170901T1915Z/
Wayne NC-
302 PM EDT FRI SEP 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR WAYNE COUNTY...

At 301 PM EDT, a severe thunderstorm was located near Mount Olive,
moving east at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Goldsboro, Mount Olive, Walnut Creek, Pikeville, Eureka, Mar-Mac,
Brogden, Elroy and Grantham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

&&

A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.

LAT...LON 3534 7782 3518 7810 3519 7816 3521 7817
      3522 7824 3533 7822 3535 7815 3537 7816
      3539 7814 3542 7815 3558 7783 3543 7783
      3539 7780
TIME...MOT...LOC 1901Z 255DEG 27KT 3525 7813 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:25 PM EDT, 9 minutes earlier.

Area forecast discussion, Sep 1, 2:25 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
225 PM EDT Fri Sep 1 2017

.SYNOPSIS...
A stalled west to east frontal zone across central NC will lift
north as a warm front late tonight as Harvey's remnants track slowly
northeast into Ohio Valley. A cold front will move slowly west to
east through the area on Saturday. High pressure will build into the
area on Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1126 AM Friday...

... There is a enhanced threat of severe storms capable of producing
tornadoes mainly in areas just south of the Triad and Triangle
areas, including Albemarle, Wadesboro, Southern Pines, Sanford, and
Fayetteville... this afternoon and evening...

...Widespread rain/clouds should limit severe chances over the Triad
and the northern Piedmont and northern Coastal Plain...

The southward push of the cold front front is on track with a NELY
wind shift noted at KINT,KGSO,KIGX, KRDU and KRWI within the past
hour. This front is forecast to stall just south of the Triangle,
approximately south of US 64, with a wedge airmass developing
on the cold/north side of this front.

Meanwhile, GOES-16 visible imagery shows considerable breaks in
cloud cover across the south/southeastern NC, which with diabatic
heating/insolation will make this region ripe for moderate
destabilization later this afternoon.

A NEWD jog of Harvey's remnants into central/eastern TN and Kentucky
this evening will result in strengthening southwesterly low to mid-
level flow, with the latest RAP showing effective bulk shear
increasing from 40-50 kt(more than sufficient)to an impressive 60 to
65kts by the late afternoon and evening. Low-level kinematic fields
will be equally impressive, enhanced near the stalled frontal zone
with 0-1km helicity values of 200 to 300 ms-2. These
conditions/parameters will make area 10 to 20 miles on either side
of the stalled frontal zone favorable for severe storms, including
supercells that are capable of producing a tornado and damaging
thunderstorms winds. Once you get greater than >20-25 miles on the
north side of the boundary, the lack of instability will hinder
storm organization or keep the meso entirely elevated.

The severe threat could begin as early 2 to 4 pm, but the most
likely time is from 5 pm through midnight. As instability wanes,
both storm intensity and coverage should begin to wind down between
03 to 06z, with scattered and sub-severe convection through the
remainder of the night.

Additionally, storm total QPF of 1-2 inches appears likely, with
locally higher amounts, thus any flash flooding will be limited to
poor drainage areas such as urban areas.

Highs today will be dependent on the location of the front with a
sharp north-south temperature gradient expected across the area.
Highs ranging from upper 60s/near 70 across the NE Coastal Plain
to mid 80s southeast. Lows tonight ranging from lower to mid 60s
NW to lower 70s SE.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 245 AM Friday...

Showers and scattered thunderstorms should taper off early Saturday
to some extent; however, models are slower with the main cold front
Saturday afternoon and evening over central NC. We will have to
trend POP back up again to account for the likelihood of more showers
and thunderstorms to redevelop until the front pushes through late
day or early evening. Plan on 40-50 POP west and likely in the
central and east. Additional QPF of 0.50 to 1 inch east, with less
than 0.25 west. Highs dependent on breaks and extent of showers, but
lower 80s appear reasonable, except 75-80 west and north Piedmont.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 335 AM Friday...

Whats left of the remnants of Harvey will lift north and
northeastward of the area on Sunday, with any fleeting chances of
showers/storms ending by daybreak Sunday. Dry weather is expected
through Tuesday morning as surface high pressure builds into and
across the area. A deep mid/upper level trough is expected to
develop by midweek across the eastern half of the country, with a
surface cold front moving into central NC by Wednesday, yielding a
good chance of showers and storms, with the potential for heavy
rain. The front is expected to stall or slowly move across the area
through Thursday, resulting in good chances for showers and storms
through the end of the period.  Highs during this period are
generally expected to be in the 80s through Tuesday, with high temps
in the 70s to around 80 for Thursday. Low temps are expected to be
in the 60s to near 70.

&&

.AVIATION /18Z Friday through Wednesday/...
As of 225 PM Friday...

West-east oriented frontal zone will stall south of the Triangle or
generally south of Highway 64. IFR to MVFR ceilings are expected to
dominate across the northern terminals(KINT,KGSO,KRDU and KRWI)
through 12 to 15z Saturday. Meanwhile, KFAY will remain south of this
front, with aviation conditions outside of convection, expected to
remain VFR. All TAF sites will see multiple rounds of showers and
storms this afternoon through around 06z. Severe storms capable of
producing damaging thunderstorm winds and an isolated tornado or two
is greatest at KFAY, KRDU and KRWI between 20 to 02z. Storms will
decrease in both coverage and intensity after 06z.

Stalled front will lift north as a warm front between 06 to 12z.
Ceilings in the wake of the front are expected to return to VFR
between 13 to 16z. Isolated to widely scattered showers and
thunderstorms are expected to re-develop Saturday afternoon, mainly
along and east of KRDU.

High pressure will build into the area Sunday through early next
week as surface high pressure builds over the area. The approach of
a cold front from the west late Tuesday night and Wednesday will
bring the next chance of showers/storms along with sub VFR
conditions.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...Badgett
LONG TERM...BSD
AVIATION...CBL
Hazardous weather outlook, Sep 1, 2:06 PM EDT, 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
206 PM EDT Fri Sep 1 2017

NCZ038>042-073>078-083>086-088-089-021815-
Davidson-Randolph-Chatham-Wake-Johnston-Stanly-Montgomery-Moore-Lee-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
206 PM EDT Fri Sep 1 2017

...TORNADO WATCH 477 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for Tornado Watch 477 in effect until
10 PM EDT this evening.

NCZ007>011-021>028-043-021815-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Wilson-
206 PM EDT Fri Sep 1 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Numerous showers and thunderstorms are expected to develop in
vicinity of a stalled frontal zone over central North Carolina this
afternoon and evening. Although severe weather is unlikely on the
cool side of the front near the Virginia border, an isolated severe
thunderstorm cannot be entirely ruled out through midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Vincent

In the hours before

Special weather statement, Sep 1, 1:59 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Raleigh NC
159 PM EDT FRI SEP 1 2017

NCZ074-083-084-011830-
Richmond NC-Anson NC-Montgomery NC-
159 PM EDT FRI SEP 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ANSON...
NORTHWESTERN RICHMOND AND SOUTH CENTRAL MONTGOMERY COUNTIES UNTIL 230
PM EDT...

At 158 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wadesboro, moving north at 30 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Wadesboro, Ellerbe, Lilesville, Blewett Falls Lake, Covington and
Pekin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.

LAT...LON 3488 7991 3488 7999 3493 8006 3498 8006
      3504 8005 3514 8001 3523 7997 3527 7994
      3528 7987 3525 7980 3522 7975 3517 7974
      3513 7974 3505 7976 3491 7986
TIME...MOT...LOC 1758Z 198DEG 26KT 3502 7997

VINCENT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 1:59 PM EDTSpecial Weather StatementRAHRichmond31 min
Sep 1, 2:16 PM EDTTornado WarningRAHDavidson, Montgomery, Randolph, Stanly44 min
Sep 1, 2:25 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Richmond35 min
Sep 1, 2:54 PM EDTSevere Thunderstorm WarningRAHChatham, Montgomery, Moore, Randolph51 min
Sep 1, 3:02 PM EDTSevere Thunderstorm WarningRAHMoore43 min
Sep 1, 3:14 PM EDTSpecial Weather StatementRAHWayne61 min
Sep 1, 3:26 PM EDTSpecial Weather StatementRAHRandolph64 min
Sep 1, 3:32 PM EDTAreal Flood AdvisoryRAHRandolph118 min
Sep 1, 3:44 PM EDTSpecial Weather StatementRAHLee46 min
Sep 1, 3:45 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Randolph45 min
Sep 1, 3:52 PM EDTFlash Flood WarningRAHDavidson, Montgomery, Randolph, Stanly3 hr
Sep 1, 3:59 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee46 min
Sep 1, 4:00 PM EDTSpecial Weather StatementRAHWilson60 min
Sep 1, 4:06 PM EDTSpecial Weather StatementRAHMontgomery54 min
Sep 1, 4:08 PM EDTSpecial Weather StatementRAHAnson, Richmond67 min
Sep 1, 4:25 PM EDTSevere Thunderstorm WarningRAHAnson, Chatham, Hoke, Lee, Montgomery, Moore and 3 more50 min
Sep 1, 4:32 PM EDTSpecial Weather StatementRAHDurham58 min
Sep 1, 4:36 PM EDTAreal Flood AdvisoryRAHAlamance, Guilford, Randolph114 min
Sep 1, 4:38 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake52 min
Sep 1, 5:02 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake43 min
Sep 1, 5:04 PM EDTTornado Warning Tornado observedRAHHarnett, Johnston, Wake26 min
Sep 1, 5:14 PM EDTTornado WarningRAHHoke, Moore, Richmond, Scotland31 min
Sep 1, 5:16 PM EDTSevere Thunderstorm WarningRAHHoke, Scotland44 min
Sep 1, 5:19 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Harnett, Hoke, Lee and 3 more41 min
Sep 1, 5:24 PM EDTTornado WarningRAHHoke, Scotland36 min
Sep 1, 5:27 PM EDTTornado WarningRAHJohnston48 min
Sep 1, 5:38 PM EDTSevere Thunderstorm WarningRAHDurham, Harnett, Johnston, Wake67 min
Sep 1, 5:42 PM EDTAreal Flood AdvisoryRAHChatham, Durham, Lee, Orange, Wake3 hr
Sep 1, 5:44 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke46 min
Sep 1, 5:46 PM EDTAreal Flood AdvisoryRAHJohnston, Wayne3 hr
Sep 1, 5:57 PM EDTTornado WarningRAHHoke, Scotland33 min
Sep 1, 5:58 PM EDTAreal Flood AdvisoryRAHWake3 hr
Sep 1, 5:58 PM EDTTornado WarningRAHHarnett27 min
Sep 1, 6:08 PM EDTFlash Flood WarningRAHJohnston, Wake3 hr
Sep 1, 6:09 PM EDTSpecial Weather StatementRAHDavidson66 min
Sep 1, 6:10 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake, Wayne, Wilson50 min
Sep 1, 6:37 PM EDTSpecial Weather StatementRAHCumberland53 min
Sep 1, 6:40 PM EDTSpecial Weather StatementRAHHoke, Scotland50 min
Sep 1, 6:53 PM EDTSpecial Weather StatementRAHNash, Wilson67 min
Sep 1, 7:15 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson45 min
Sep 1, 7:36 PM EDTSpecial Weather StatementRAHWayne54 min
Sep 1, 7:52 PM EDTSevere Thunderstorm WarningRAHCumberland38 min
Sep 1, 7:53 PM EDTFlash Flood WarningRAHCumberland3 hr
Sep 1, 7:59 PM EDTSpecial Weather StatementRAHSampson61 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.